Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Bone Density Problem with Running?
Jun 1, 2003

I tested positive in summer 2000 and might have been HIV postive for up to two years prior. I started taking Combivir and Viracept the week of September 11, 2001. I recently started running every other day but stopped when it seemed like the joints or bones in my ankles were sore and seemed "frail." I'm 41, athletic in the past (basketball, running, cycling), but also used recreational drugs on a regular weekend basis the past 6 years. I haven't used the rec drugs since September 2002. I've since started running again with insoles but three times a week or less, and it seems better, but still a problem. I'm unemployed and can't afford calcium supplements. Could this soreness be caused by bone density loss? Also, it seems like I'm tiring more easily, but I guess that's to be expected?....

Response from Mr. Vergel

It is very difficult to tell. It would be good if you had access to an orthopedic or sports medicine doctor. The best way to determine if you have low bone density is to get a DEXA (dual X ray absorptiometry) scan done. I am not sure if you have access to this kind of tests (Medicare and insurance pay for it, otherwise it can run up to $150) I know you say you have no money for calcium supplements. Call your main AIDS service organization to see if they have any kind of free supplement program (some cities like Houston have programs like this). If in fact you have low bone desity, calcium plus vitamin D were shown to increase bone density by 1.8 % after 48 weeks in a small HIV study (not a great deal but at least it stopped any further bone loss) AZT has been associated with muscle myopathy in the past when it was used in larger doses. Carnitine supplements may help reverse that problem, but it has not been 100 % proven. Talk to your doctor about bone loss and muscle weakness. Let me know if you need anything else. Nelson



Previous
Self care for newly diagnosed
Next
B-complex & Omega-3

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement